Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Emergency Medicine


Answer 1
  1.  Quinapril. Angiotensin-converting enzyme (ACE) inhibitors are a common cause of angioedema, particularly in African-American patients. Twenty percent to 58% of ED visits for angioedema are due to ACE inhibitor use. Angioedema occurs in approximately 0.1% to 0.2% of patients treated with ACE inhibitors.1 Although one half of cases occur within 1 week of initiation of ACE inhibitor therapy, angioedema may occur up to several years later. Aspirin is associated with angioedema but is a less common cause as compared with ACE inhibitors. Between 17% and 33% of angioedema cases are caused by allergen exposure. Other common triggers include foods, contrast dyes, inhalants, environmental allergens, drugs, and insect stings. Glipizide, metformin, and weight loss supplements containing green tea are not frequently associated with angioedema.

    REFERENCES
    1. Thompson T, Frable MA. Drug-induced, life-threatening angioedema revised. Laryngoscope 1993;103(1 Pt 1): 10-2.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj